Stopping Seizure Medications
Most people with epilepsy take one or more medicines. The goal is to prevent seizures with as few side effects as possible. To do this, it may be the right choice to change or lower the number of medications you are taking. There are important risks to think about when stopping seizure medications.
The possible benefits and risks may depend on factors such as:
- The kind of epilepsy you have
- How long you’ve been taking medicine for seizures
- How often you have seizures
- How your medications affect your quality of life
Talk to Your Doctor
Before making any changes, you should speak with your healthcare provider and think about the possible benefits and risks of stopping your anti-seizure medication (ASM). Stopping suddenly may result in withdrawal symptoms, including life-threatening seizures. Therefore, your healthcare provider may suggest to “titrate down.” Medications are often weaned or tapered off to reduce withdrawal symptoms by taking lower doses over time. If a medication needs to be stopped abruptly, it is normally done in a hospital where close supervision is available.
Helpful items to consider before changing or withdrawing from your anti-seizure medication:
- Have a seizure action plan in case breakthrough seizures happen. A seizure can happen at any time and under any circumstances. Seizure first aid training helps your family, friends, and colleagues understand how they can best support you during a seizure emergency. Ask those around you to become trained in seizure first aid so they can be prepared.
- Think about timing before deciding to wean off an anti-seizure medication. If you have a seizure, you may be unable to drive yourself to school or work for some time.
Should I Stop Taking My Anti-Seizure Medication?
Below are some common situations in which it may be a good time to think about changing or stopping your medication.
Adults who haven’t had a seizure in the last two years
Under certain conditions, it may be safe for you and your healthcare provider to consider weaning off, or tapering, and eliminating an anti-seizure medication. Key factors to consider include the type of epilepsy you have, the number of medications you tried before becoming seizure-free, and your EEG tests. Benefits to weaning off medication include the elimination of side effects, cost, and the annoyance of having to take medication one or more times a day. However, there may be a risk that your seizures will return after weaning off. If they do, there may be a small chance that they won’t be controlled with medication.
Children who haven’t had a seizure in the last 12-24 months
The likelihood of future seizures in children with epilepsy is based on specific factors like the underlying cause, epilepsy syndrome, and seizure type. Many epilepsies that begin in childhood may be outgrown. For children who have undergone successful epilepsy surgery and are now seizure-free, it is reasonable to try coming off medication. In that situation, many healthcare providers recommend waiting at least 6-12 months after surgery before reducing medication.
In other cases, specific known causes or syndromes of epilepsy are associated with a low likelihood of outgrowing seizures. Therefore, it is important to discuss with your healthcare provider the expected success or failure of weaning off and eliminating anti-seizure medication.
In most cases, the risk of stopping medication slowly is low. If seizures do recur, it is likely that they will be controlled again with medication.
Depending on a child’s seizure frequency, it is also a good idea to consider stopping seizure medication well before teens are at the age where driving becomes a possibility. Depending on your state’s rules and regulations for driving, a person will have to be seizure free for a certain amount of time before they are able to obtain a driver’s license. Of course, consult your healthcare provider before making the decision to stop taking any medication and follow your state’s driving guidelines for people with epilepsy.
If seizures reduce while taking one anti-seizure medication, but are not eliminated
Your options may include increasing the dose of your current medication, replacing it with a different medication, or adding a different medication while continuing to take your current medication. The option that is best for you depends on several factors:
- Whether or not you’re experiencing side effects from your current medication
- How much your medication has lowered the frequency and/or severity of your seizures
- The cost of the medication
- What other medications may be right for your kind of epilepsy
- How they might interact with your current medication
In general, it is better to control seizures with a single medication. If you decide to switch to a different medication, you’ll need to take both for a while to see how helpful the new medication is and how well you tolerate it. If it’s better than your original medication, you and your healthcare provider may decide to wean off and eliminate your original medication. Doing this may increase your risk of having more frequent and/or severe seizures. It may also require additional changes to the dose of your new medication.
If seizures reduce while taking multiple anti-seizure medications, but you have side effects
For the most part, people who continue to have seizures despite taking two or more medications at appropriate doses may not benefit by adding medications without removing others. Taking multiple medications can reduce quality of life because of side effects, drug interactions, and cost.
If you’re taking several anti-seizure medications, it’s possible that one or more of them can be weaned off and removed. To minimize the risk of increased seizures and maximize the benefit, weaning should be done slowly and under the guidance of an epilepsy specialist. A specialist can also determine if you might benefit from other treatment options like epilepsy surgery.
If you take a daily benzodiazepine for seizure control, but you have side effects
Certain medications called benzodiazepines have anti-seizure effects. These include the drugs clonazepam, clobazam, diazepam, lorazepam, and clorazepate. They are effective at stopping prolonged seizures or clusters of seizures. But, taking them daily may cause drowsiness, dizziness and loss of balance, and other side effects.
For some people with epilepsy, the benefits of taking a benzodiazepine every day outweigh the risks. They are usually given to people with epilepsy only when other anti-seizure medications haven’t helped.
Tapering and withdrawing off benzodiazepines can be difficult, particularly after prolonged daily use. Withdrawal symptoms may include increased seizures, anxiety, and panic attacks if you miss one or more doses. Weigh the pros and cons of staying on this medication with your doctor to see if continuing the medication or trying another treatment is right for you.
Next Steps for Changing ASM
Making the decision to stop taking an anti-seizure medication (ASM) can be difficult. Never attempt to wean off a medication without the support and supervision of your healthcare provider. Call your provider or find an epilepsy specialist and make an appointment to discuss any changes you’d like to make before you make them. Doing this will keep you safe and help you manage your seizures to the best of your ability.
Epilepsy centers provide you with a team of specialists to help you diagnose your epilepsy and explore treatment options.
Find in-depth information on anti-seizure medications so you know what to ask your doctor.
Epilepsy and Seizures 24/7 Helpline
Call our Epilepsy and Seizures 24/7 Helpline and talk with an epilepsy information specialist or submit a question online.
Tools & Resources
Get information, tips, and more to help you manage your epilepsy.